A loss and a journey through C. difficile infections

My mom was admitted to the hospital with dehydration and diarrhea in the beginning of December 2012..  She was quite weak and could not walk.  She was pumped up with fluids, but seemed to be getting worse and worse.  The hospital released her to a “rehabilitation facility” which was really a nursing home, to gain the strength in her legs.  She progressively got worse and was now vomiting.  She was sent back to the hospital and they did all kinds of tests, but found nothing.  Again they pumped her up with IV fluids and sent her back to the nursing home.  She was too sick to rehab and just liyed there for a week.  We had her sent back to the hospital.  Now they did an endoscopy and other tests.  We were told she had C diff.

I had never heard of C diff and no one explained to us all the precautions we all would have to take.

My mom was not isolated at first and we didn’t know any better.  She was sent, yet again, to the nursing home less than 24 hours after beginning Flagyl.  The nursing home did not put in place any precautionary measures for her having C diff. My mom got deathly sick and a terrible allergic reaction from the Flagyl, so the nursing home doctor stopped it.  We asked for the Vancomycin which the doctor refused to administer.  He wanted a “wait and see” approach.  She laid there for a few days and got sicker and sicker.  When I visited her the next day (Christmas Eve) she was not making sense,  and didn’t recognize me.  I called an ambulance,  and she was admitted one last time.  The doctors began the Vancomycin,  but it was too late.  She died a few days later.  She was transferred into ICU, and at 4 am I received a phone call from the hospital that she died….”her heart stopped”, they said.  She suffered terribly.

Throughout this whole ordeal, I had begun to have diarrhea too.  When I told my sister, she told me that it was my IBS acting up from my nerves, which made sense at the time.  I was diagnosed with  IBS at 19 years old.  On and off I (since my mother’s death) have been suffering with diarrhea and stomach issues.  I went to the doctors several times and had a sonogran, cat scan, and numerous blood tests done.  All tests came back fine.  My diarrhea at this point (March 2014) was pretty bad.  Then in July, my doctor sent me to an allergist, and the allergist told me to have a stool sample and test for parasites and food poisoning. I explained to him how my mom died and that we should test for c diff too.  Needless to say,  my test came back positive for C diff!

My mom had died a year and 7 months deforestation! I know I contracted the C diff from her! I was prescribed Flagyl.  I began to have strange symptoms about 6 days into it.  I had gotten a sore throat, and my right arm began to swell and turn a purple shade and felt hot and tingly, and I had the same hot and tingly feeling in my throat, mouth and tongue.  My tongue turned gray/black with a thick white coating and swelled.  After 12 days on the Flagyl, I stopped taking it.  At this point, I could not get applesauce down my throat, and felt extremely nauseous and too weak to walk.  So now it’s close to a month since treating the c diff, and I still have the “toxic” symptoms that I thought were caused by the Flagyl.

The symptoms are not as severe, but are still there.  I no longer have diarrhea,  but I still have gastro issues and have been at the doctor’s every week.  More blood and urine tests, and even a tongue scrapping to see if any fungus or bacteria.  I feel weak, shakey and foggy headed at times…mostly in the mornings.  My blood levels are all normal.  The nutritionist has me on Floristor probiotic and a low FODMAP diet.  This is not only frustrating, but very emotional,  as it brought back to me all what my mother endured before she died.  I’m still looking for answers as to why I feel the way I do, and the doctors have no answers as of yet.

Annie A

9 September 2014